Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 26, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2006, 5:54 PM CDT for Houston County, Minnesota. It was in force for 21 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2006, 5:54 PM CDT (22:54 UTC)
- Expired
- May 27, 2006, 6:15 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Houston County, MN
The radar
The La Crosse radar (KARX), 22 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:56 PM CDT | HAIL 0.5 | Houston, MN | |
| May 27, 6:05 PM CDT | HAIL 0.75 | 4 Nw Hokah, MN | |
| May 27, 6:05 PM CDT | HAIL 0.88 | Mound Prairie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 272254
SVRARX
MNC055-272315-
/O.NEW.KARX.SV.W.0026.060527T2254Z-060527T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT MAY 27 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 615 PM CDT
* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR HOUSTON...OR ABOUT 8 MILES NORTH OF
CALEDONIA...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HOKAH AROUND 605 PM...
LA CRESCENT AROUND 610 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4371 9126 4370 9135 4365 9159 4366 9161
4373 9162 4381 9167 4384 9156 4384 9129
4379 9125
$$
MW1 follow-up statement
000
WWUS53 KARX 272308
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT SAT MAY 27 2006
MNC055-272317-
/O.EXP.KARX.SV.W.0026.000000T0000Z-060527T2315Z/
HOUSTON MN-
608 PM CDT SAT MAY 27 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HOUSTON COUNTY
EXPIRES AT 615 PM CDT...
AT 603 PM...HALF INCH SIZE HAIL WAS REPORTED IN HOUSTON. AT 605
PM...NICKEL SIZE HAIL WAS REPORTED IN MOUND PRAIRIE.
AT 608 PM...THE THUNDERSTORM WHICH PROMPTED THE WARNING WAS ALREADY
SHOWING SIGNS OF WEAKENING. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE AT 615 PM. RAIN WILL BE MOVING EAST ACROSS THE MISSISSIPPI
RIVER BY THAT TIME.
TO CALL YOUR SEVERE WEATHER REPORT DIRECTLY INTO THE NATIONAL WEATHER
SERVICE DIAL 6 0 8 7 8 4 7 2 1 4.
LAT...LON 4371 9126 4370 9135 4365 9159 4366 9161
4373 9162 4381 9167 4384 9156 4384 9129
4379 9125
$$
MWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 27, 3:29 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 329 PM CDT SAT MAY 27 2006 .SHORT TERM...THROUGH MONDAY NIGHT MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND THEN AGAIN FOR MONDAY AND MONDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON SHOWS A BROAD AREA OF LOW PRESSURE OVER WESTERN SOUTH DAKOTA AND NEBRASKA. WARM FRONT EXTENDS EAST ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS. REMAINS OF THE OVERNIGHT MCS ACROSS IOWA HAS SPARKED ADDITIONAL DEVELOPMENT WHICH SHOULD PUSH OUT OF THE FORECAST AREA SOON. THE VARIOUS MODELS ARE ALL OFFERING DIFFERING SOLUTIONS ON WHETHER CONVECTION WILL REFORM ACROSS THE AREA THIS EVENING. THE NAM AND RUC BOTH BLOW UP SOME ACTIVITY THIS EVENING WHILE THE GFS...NCEP WRF AND LOCAL WRF WOULD KEEP THE AREA DRY. WATER VAPOR LOOP SHOWS ANOTHER SHORT WAVE IS EMBEDDED IN THE FLOW OVER KANSAS AND SHOULD LIFT NORTHEAST ACROSS IOWA AND INTO MINNESOTA OR WISCONSIN THIS EVENING. LOW LEVEL JET IS ALREADY STARTING TO TAKE SHAPE WITH THE PROFILER NETWORK SHOWING 40+ KNOTS ACROSS EASTERN KANSAS. AS THIS SHORT WAVE TROUGH LIFTS NORTHEAST...THE NAM AND RUC BRING THE MOISTURE TRANSPORT FROM THE LOW LEVEL JET INTO IOWA AND UP AND OVER THE WARM FRONT JUST TO THE SOUTH OF THE AREA. THIS MAY BE ENOUGH TO ALLOW STORMS TO REGENERATE AND IN COORDINATION WITH DMX WILL HAVE CHANCE POPS FOR THIS EVENING FOR THIS POSSIBILITY. AFTER MIDNIGHT...THE BEST MOISTURE TRANSPORT SHIFTS CLOSER TO THE SURFACE LOW AND FARTHER NORTH INTO MINNESOTA...SO ACTIVITY IF IT DOES DEVELOP SHOULD LIFT OUT OF MOST OF THE FORECAST AREA. AREA WILL BE WELL INTO THE WARM SECTOR SUNDAY THROUGH MONDAY MORNING. THIS WILL PUT A GOOD CAP OVER THE AREA TO SUPPRESS ANY CONVECTIVE ACTIVITY FOR THIS TIME PERIOD. 850 MB TEMPERATURES WARM TO AROUND 20C ON BOTH THE NAM AND GFS WHICH SHOULD RESULT IN SURFACE TEMPERATURES IN THE UPPER 80S TO LOWER 90S. ONLY MINOR COOLING IN THE 850 MB TEMPERATURES FOR MONDAY...SO SHOULD BE ANOTHER DAY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. A COLD FRONT WILL START TO PUSH INTO MINNESOTA MONDAY AFTERNOON AND THE QUESTION BECOMES IF THE CAP WILL BREAK TO ALLOW CONVECTION TO DEVELOP. THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE THROWN OUT ITS SOLUTION DURING THIS TIME FRAME. BY EARLY TO MID AFTERNOON THE NAM BUFKIT SOUNDING FOR KRST SHOWS VERY LITTLE CIN INDICATING THE CAP DOES INDEED WEAKEN. FORCING SIGNALS ARE SOMEWHAT MIXED WITH THIS SYSTEM. THE STRONGEST PART OF THE SHORT WAVE TROUGH IS EXPECTED TO STAY NORTH OF THE AREA WITH THE BEST FORCING ACROSS NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN WITH THE NAM SHOWING ALMOST NO PV ADVECTION IN THE 500-300 MB LAYER ACROSS THE FORECAST AREA. INITIALLY THERE IS STRONG LOW LEVEL FRONTOGENESIS EARLY MONDAY ALONG THE FRONT ACROSS WESTERN MINNESOTA...BUT THIS WEAKENS AS THE FRONT MOVES EAST. THE SURFACE MOISTURE CONVERGENCE AND THETA-E CONVERGENCE ALONG THE FRONT ALSO WEAKEN AS IT MOVES EAST...SO UNTIL THE SIGNALS ARE BETTER FOR THE FORECAST AREA WILL BE LEAVING THE POPS IN THE CHANCE RANGE. .LONG TERM...TUESDAY THROUGH SATURDAY LONG RANGE MODELS IN AGREEMENT OF A PATTERN SHIFT OCCURRING DURING THIS TIME FRAME. THE UPPER LEVEL RIDGE IS EXPECTED TO RETROGRADE FROM THE EASTERN PART OF THE COUNTRY TO THE INTERMOUNTAIN WEST WHILE A LONG WAVE TROUGH BECOMES ESTABLISHED IN PLACE OF THE RIDGE OVER THE EAST. THIS WILL PUSH A COUPLE OF SURFACE FRONTS ACROSS THE UPPER MIDWEST...BUT TIMING OF THE FRONTS IS STILL IN QUESTION AND THUS CONFIDENCE IN THE EXTENDED PERIOD IS NOT HIGH. THE FRONT THAT COMES THROUGH THE AREA EARLY IN THE WEEK IS EXPECTED TO PROGRESS VERY SLOWLY TO THE SOUTHEAST THUS NECESSITATING THE NEED FROM SOME POPS THROUGH WEDNESDAY. LEFT THE LOW POPS IN FOR WEDNESDAY NIGHT AS THERE MAY BE ANOTHER WEAK SURFACE FEATURE PASSING THROUGH THE AREA. DID GO DRY FOR THURSDAY AND THURSDAY NIGHT WITH ANY SURFACE FEATURES EXPECTED TO BE WELL SOUTHEAST OF THE AREA. ALSO KEPT THE LOW POPS FOR FRIDAY WITH THE POSSIBILITY OF SHORT WAVE TROUGH COMING ACROSS THE REGION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
Hazardous weather outlook, May 27, 5:00 AM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SAT MAY 27 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RETURNING MOISTURE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION...MAY TRIGGER SOME THUNDERSTORMS TODAY INTO THIS EVENING. DUE TO RATHER LIGHT WINDS ALOFT...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...A FEW OF THE STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO A MOIST AND UNSTABLE AIR MASS ACROSS THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. WHILE IT IS STILL TOO EARLY TO DETERMINE EXACT DETAILS...THERE APPEARS TO BE THE POTENTIAL FOR A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH SUNDAY...BUT KEEP ABREAST OF LATER OUTLOOKS FOR EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/RRS
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.